New Jersey, 2020Strong Wind in New Jersey, January 8, 2020
January 8, 2020 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred behind a deep area of low pressure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a deep area of low pressure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 8, 12:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 8, 12:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
1230 PM EST Wed Jan 8 2020
.SYNOPSIS...
A cold front moves through the region today, followed by high
pressure through Thursday night. The high slides east on
Friday, giving way to an area of low pressure which will impact
the area over the weekend. Another storm may impact the area
during the first half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Updated the forecast to reduce PoP in the nearterm through 20z
1/8. Snow showers earlier have exited to the east followed by
a brief area of subsidence. Additional snow showers and
possible snow squalls will arise late this afternoon and towards
this evening as the cold front pushes through the Lower Hudson
Valley and points east.
An upper trough axis shifts through the region today, sending a cold
front across the local area this afternoon. The pressure gradient
tightens with the arrival of the front and along with strong cold
air advection aloft will produce gusty winds which will be stronger
during the afternoon hours. Winds at the top of the mixed layer are
forecast to be 45-50 kt, supporting advisory-criteria gusts primarily
for coastal areas, where a wind advisory remains in effect.
Another factor that could have some impact is the threat of snow
squalls, primarily during the afternoon hours. Some elevated
instability and steepening low to mid level lapse rates will be
present. In addition, lift from the cold front and mid level
shortwave combine with moisture arriving from the WNW to give us a
chance of a brief heavy burst of snow accompanying strong wind
gusts. Boundary layer temperatures will be marginal to support snow -
primarily in the upper 30s or around 40, but thermal profiles aloft
and wet-bulb zero heights would tend to support snow, especially in
heavier PCPN. Thinking is that most areas would see PCPN in the form
of snow, but southernmost areas including parts of the city, LI and
NE NJ could see a mixture of rain and snow showers. A quick light
accumulation of snow would be possible, but with that said, PoPs are
only 30-40% across the forecast area.
&&
.SHORT TERM /THURSDAY/...
High pressure builds in behind the cold front for dry conditions
tonight with the upper trough axis to our east and limited moisture.
Strong wind gusts will still be possible in the evening, then winds
subside overnight.
Surface high pressure shifts into the region on Thursday with mostly
sunny conditions, much lighter winds and below normal temperatures.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long term period begins with dry weather on Friday as high
pressure slides offshore throughout the day. As this high slides
east, an upper level trough and surface low will slowly slide
eastward approaching the area.
With the high offshore, a southwest flow then sets up through
Saturday. Expect milder weather with some chances for rain on
Saturday, with the best chances north and west of NYC.
Rain chances increase Saturday night and Sunday, with rain becoming
likely for much of the area as the upper trough and surface low move
across the area. There is still some uncertainty with the exact
timing, however it looks like the 00z GFS and ECMWF are in better
agreement than previous runs. With the onshore flow, and milder air
in place, will continue to mention fog in the forecast for Friday
night through Saturday night. The rain ends during the day Sunday
with drier conditions Sunday night.
A weak low may impact the area Monday or Tuesday. There remains a
high amount of model spread with this system, so will only keep
chance of slight chance pops in the forecast for now.
There could be some minor coastal flooding and beach erosion over
the middle of the weekend due to a full moon Friday, a strong
southwesterly wind, and seas on the ocean building to over 10
ft.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure begins to build from the west.
VFR conditions expected through the TAF period. The only exception
will be the chance for a brief period of MVFR conditions in any
snow showers or snow squalls that are able to reach the
terminals this afternoon. Predictability remains too low to
include in the TAFs at this time.
WNW peak this afternoon at 20-25 kt sustained with gusts 30-40
kt this afternoon. Gusts then gradually diminish tonight as
winds shift to the NW.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Peak wind gusts could exceed 40 kt.
KLGA TAF Comments: Peak wind gusts could exceed 40 kt.
KEWR TAF Comments: Peak wind gusts could exceed 40 kt.
KTEB TAF Comments: Peak wind gusts could exceed 40 kt.
KHPN TAF Comments: Peak wind gusts could approach 40 kt.
KISP TAF Comments: Peak wind gusts could be around 40 kt.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR.
.Friday...VFR. A slight chance of light rain inland.
.Friday night-Saturday...Sub VFR conditions possible in rain and fog.
.Sunday...Sub VFR conditions possible in continued rain.
,Monday...VFR expected.
&&
.MARINE...
Gusty west to northwest winds prevail through the short term
forecast as high pressure builds in behind a departing storm. Gales
on all waters today, diminishing below warning criteria by around
midnight over the western half of the local area waters and by
daybreak over the eastern half. SCA conds then last into a part of
Thursday morning for most of the waters, subsiding below advisory
criteria for Thursday afternoon.
A Small Craft Advisory may be needed on the ocean on Friday as
southwest flow strengthens and seas build to 5 ft. All areas will
need an advisory on Saturday, with a southwest gale possible
Saturday night. The potential exists for seas to build over 15 ft on
the ocean. For now, will continue to keep 12 ft is in the forecast
as the models tend to build seas a little too quickly on southwest
flow. At least advisory level conditions are expected on Sunday as
low pressure passes east of the waters. Seas will gradually subside
Sunday night and Monday, but remain above 5 ft.
&&
.HYDROLOGY...
No hydrologic impacts are expected through Tuesday.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EST tonight for CTZ007>012.
NY...Wind Advisory until midnight EST tonight for NYZ071>075-
078>081-176>179.
NJ...Wind Advisory until midnight EST tonight for NJZ006-106>108.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ330-340-345-350-
353.
Gale Warning until 1 AM EST Thursday for ANZ335-338-355.
&&
SYNOPSIS...BC/JC
NEAR TERM...DJ/16
SHORT TERM...JC
LONG TERM...BC
AVIATION...IRD
MARINE...BC/JC
HYDROLOGY...BC/JC
EQUIPMENT...Hazardous weather outlook, Jan 8, 4:08 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 AM EST Wed Jan 8 2020
CTZ005-006-NJZ002-004-103>105-NYZ067>070-091100-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-Orange-
Putnam-Rockland-Northern Westchester-
408 AM EST Wed Jan 8 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Snow squalls will be possible today, mainly in the late morning
through the afternoon. This may bring brief low visibilities down
to a quarter mile or less. Wind gusts up to 45 to 50 mph will be
possible at times as well during the afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ007>012-NJZ006-106>108-NYZ071>075-078>081-176>179-091100-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
408 AM EST Wed Jan 8 2020
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, snow squalls will be possible today, mainly in the late
morning through the afternoon. This may bring brief low visibilities
down to a quarter mile or less.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-340-345-350-353-091100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
408 AM EST Wed Jan 8 2020
...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Gales will be possible on Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ335-338-355-091100-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 AM EST Wed Jan 8 2020
...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Gales will be possible on Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 8, 9:08 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service New York NY
908 AM EST Wed Jan 8 2020
NJZ002-004-006-103>108-NYZ067>075-176-178-081445-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-Kings (Brooklyn)-Orange-Putnam-Northern
Queens-Southern Queens-Bronx-Southern Westchester-New York
(Manhattan)-Northern Westchester-Richmond (Staten Is.)-
908 AM EST Wed Jan 8 2020
...A LINE OF SNOW SHOWERS WILL AFFECT
HUDSON...PASSAIC...UNION...BERGEN... ESSEX...ORANGE...WESTERN
PUTNAM...QUEENS...RICHMOND...BRONX... KINGS...ROCKLAND...WESTCHESTER
AND NEW YORK (MANHATTAN) COUNTIES...
At 905 AM EST, a line of snow showers was extending from Matamoras
to Far Hills. Movement was east at 40 mph.
Winds in excess of 30 mph are possible with this line of snow
showers.
This line of snow showers will be near... Unionville around 915 AM
EST.
Plainfield and Summit around 925 AM EST.
Millburn and Warwick around 930 AM EST.
Goshen and Clark around 935 AM EST.
Newark and Elizabeth around 940 AM EST.
Jersey City and Bayonne around 945 AM EST.
Visibilities will drop quickly to less than a mile in this activity.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4053 7425 4060 7422 4059 7446 4076 7436
4090 7434 4090 7427 4097 7428 4105 7445
4104 7450 4120 7437 4134 7466 4149 7467
4150 7399 4144 7398 4149 7393 4150 7382
4057 7380 4053 7394 4060 7403 4051 7415
TIME...MOT...LOC 1405Z 276DEG 34KT 4136 7468 4067 7465
DJ/16Special weather statement, Jan 8, 9:47 AM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service New York NY
947 AM EST Wed Jan 8 2020
CTZ005-006-009-010-NYZ067>071-081530-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Putnam-Rockland-Southern Westchester-Northern
Westchester-Orange-
947 AM EST Wed Jan 8 2020
...A LINE OF SNOW SHOWERS WILL AFFECT FAIRFIELD...SOUTHWESTERN NEW
HAVEN... WESTCHESTER...SOUTHEASTERN ORANGE...PUTNAM AND ROCKLAND
COUNTIES...
At 946 AM EST, a line of snow showers was extending from Newburgh to
near Stamford. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with this line of snow
showers.
This squall will be near...
Port Chester and Rye around 950 AM EST.
Darien around 1000 AM EST.
Norwalk around 1010 AM EST.
Carmel around 1015 AM EST.
Lake Carmel and New York--Newark around 1020 AM EST.
Brookfield and New Fairfield around 1030 AM EST.
Visibilities will drop quickly to less than a quarter of a mile with
this activity.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4149 7344 4151 7339 4147 7331 4149 7332
4151 7322 4119 7300 4120 7305 4114 7310
4116 7317 4112 7330 4105 7338 4098 7364
4088 7379 4138 7433 4156 7398 4151 7400
4146 7400 4149 7393 4153 7353 4164 7350
TIME...MOT...LOC 1446Z 264DEG 28KT 4149 7401 4102 7361
DJ/16Special weather statement, Jan 8, 10:44 AM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
1044 AM EST Wed Jan 8 2020
CTZ005-006-009-010-081630-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-
1044 AM EST Wed Jan 8 2020
...A LINE OF SNOW SHOWERS WILL AFFECT CENTRAL FAIRFIELD AND SOUTHERN
NEW HAVEN COUNTIES...
At 1042 AM EST, a line of snow showers was located over Trumbull, or
near Bridgeport, moving east at 35 mph.
Winds in excess of 30 mph are possible with this line of snow
showers.
This line of snow showers will be near...
Shelton and Stratford around 1050 AM EST.
Seymour around 1055 AM EST.
Milford and Orange around 1100 AM EST.
New Haven around 1105 AM EST.
Branford and North Brandford around 1120 AM EST.
North Madison around 1130 AM EST.
Visibilities will drop quickly to less than a mile with this
activity.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4142 7274 4144 7265 4136 7261 4133 7261
4132 7258 4125 7254 4126 7259 4123 7270
4123 7276 4125 7278 4123 7289 4125 7292
4119 7301 4120 7305 4117 7310 4115 7309
4116 7337 4125 7351 4140 7351 4145 7274
TIME...MOT...LOC 1542Z 271DEG 31KT 4127 7320
DJ/16Special weather statement, Jan 8, 1:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service New York NY
144 PM EST Wed Jan 8 2020
NJZ002-004-006-103-104-106-NYZ067-069>073-081930-
Hudson-Eastern Essex-Western Bergen-Western Passaic-Eastern
Bergen-Eastern Passaic-Rockland-Bronx-Southern Westchester-New York
(Manhattan)-Northern Westchester-Orange-
144 PM EST Wed Jan 8 2020
...A LINE OF SNOW SHOWERS WILL AFFECT
HUDSON...PASSAIC...BERGEN...SOUTHERN WESTCHESTER...SOUTHEASTERN
ORANGE...BRONX...ROCKLAND AND NEW YORK (MANHATTAN) COUNTIES...
At 138 PM EST, a line of snow showers was located over Ringwood,
moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this line of snow
showers.
This line of snow showers will be near...
Suffern around 145 PM EST.
Ramsey around 150 PM EST.
Wayne around 155 PM EST.
Ridgewood and Hawthorne around 200 PM EST.
Paterson around 205 PM EST.
Passaic and Paramus around 210 PM EST.
Hackensack and Bergenfield around 215 PM EST.
Englewood and Teterboro around 220 PM EST.
Yonkers and Ridgefield around 225 PM EST.
New York and Mott Haven around 230 PM EST.
Visibilities will drop quickly to less than a mile in this squall.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4108 7449 4118 7437 4133 7400 4110 7372
4100 7364 4072 7403 4082 7418 4086 7420
4089 7427 4097 7428 4100 7430 4103 7442
4102 7443 4105 7445 4104 7450 4105 7450
TIME...MOT...LOC 1838Z 312DEG 25KT 4109 7427
DJ/16Strong Wind, Eastern Union
- When
- January 8, 2:00 PM EST to 4:00 PM EST
- Where
- Eastern Union forecast zone
- Measured
- 30 kt (35 mph) measured sustained
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
The ASOS at Newark International Airport measured a 35 mph sustained wind at 334 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 8, 2020$200,000 · 4 events
- Strong Wind in Connecticut, January 8, 2020$50,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 8, 2020$9,000 · 50 kt wind · 12 events
- High Wind in Wyoming, January 8 to 9, 202052 kt wind · 2 events
- High Wind in Virginia, January 8, 202054 kt wind · 2 events
- Winter Storm in Wyoming, January 8 to 9, 20202 events
- Lake-Effect Snow in New York, January 8, 20201 event
- Wildfire in Oklahoma, January 8, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868556.